Epilepsy Northwest News & Blog

Please note that advice in this section is for educational purposes only.

Always seek the advice of your healthcare provider regarding your personal health issues.

Archive for the ‘AEDs’ Category

How can I save money on my Antiepileptic Drugs?

Answer by David G. Vossler, M.D.

Here are just some of the way for you and your healthcare provider to help you save money on antiepileptic medications (AEDs):

  • Use the largest pill size available – multiple small pills cost lots more than one large pill
  • Get a pill cutter at your pharmacy and cut large pills in half (if that is what your dose calls for). For example, if your dose of Topamax is 100 mg twice a day you could use the
    100 mg tablet size, but it costs less to use half of a 200 mg tablet
  • Ask your provider if it is okay to use a generic, rather than brand name, AED
  • Simplify dosing regimens: rather than use two tablet sizes of the same AED to achieve intermediate individual doses, consider cutting larger tablets in half. For example, if your dose of Trileptal is 450 mg twice a day, instead of using one 150 mg pill and one 300 mg pill to make 450 mg, you could take 1-1/2 300 mg tablets.
  • If possible and indicated, ask your doctor about using the older generation AEDs
  • Use 90-day mail-order pharmacies rather than monthly local pharmacies
  • If you must pay cash, call local pharmacies and ask their retail prices. Shopping around can save you money.

AEDs and Bone Disorders

David G. Vossler, M.D.

Epilepsy Center at Washington Neuroscience Institute
Renton, Washington

The long-term use of some antiepileptic drugs (AEDs) may cause bone disorders. These can include short stature, abnormal teeth, and osteoporosis. Osteoporosis is a condition where the density of calcium in the bone is substantially decreased. This leaves bone protein and a smaller amount of calcium behind, and results in brittle bones which can break more easily. Bone fractures (especially, hip) are more common in people taking certain AEDs. A lesser degree of bone calcium loss is called osteopenia. This is basically a milder form of osteoporosis.

Older generation AEDs which speed up the liver’s metabolism, such as phenytoin and phenobarbital (and possibly carbamazepine), accelerate the breakdown of Vitamin D. Decreased serum Vitamin D reduces blood levels of calcium and phosphorus. These, in turn, result in the breakdown of bone to try to maintain the normal calcium blood levels. A major natural source of Vitamin D is your skin when it is exposed to sunlight. However, in northern areas where sunlight exposure is less, and with the use sunscreens in the summer to prevent the later development of skin cancer, many people may already have low or borderline in Vitamin D levels. AEDs can, in theory, worsen that problem.
Read the rest of this entry »